Texas, 2020

Drought in Texas, March 1 to 31, 2020

March 1 to 31, 2020 · NWS EWX · 8 events in 8 counties and zones

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 29, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 29, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1101 PM CST Sat Feb 29 2020

.UPDATE...
See below for the 06z aviation discussion...

&&

.AVIATION...
Currently VFR at all terminals. Return flow tonight is expected to
moisten the boundary layer enough to produce a MVFR stratus deck by
around 10z Sunday morning before returning to VFR early Sunday
afternoon. Breezy southerly winds are expected to resume on Sunday
afternoon at AUS with winds 10 knots or less at SAT/SSF/DRT.

&&

PREV DISCUSSION... /ISSUED 250 PM CST Sat Feb 29 2020/

SHORT TERM (Tonight through Sunday Night)...
Dry conditions continue across the area with breezy southerly flow
in place. Humidity values are around 20-30 percent with winds in the
10-18 mph range with slightly higher gusts. Elevated to near
critical fire weather conditions will likely continue through 6 pm.
Otherwise, low clouds will increase tonight with mostly cloudy to
cloudy skies in place by morning. Lows tonight will be 8-15 degrees
warmer than last night as a result. Dry weather is expected to
continue for the remainder of the short-term period with highs
tomorrow ranging in the middle 70s to middle 80s with lows Sunday
night in the 50s and 60s. No rain is expected in throughout the
short-term forecast period.

LONG TERM (Monday through Saturday)...
Monday trends have come in drier for the daytime hours as the model
run-to-run trends continue to deepen and slow down the low latitude
upper low approaching TX. This could lead to an eventual concern for
heavy rain and strong to severe storms going forward, but there
remains too much variation in model solutions to warrant any specific
mentions in this forecast package. In this update, decided to
upgrade to equal chances of SHRA/TSRA, after the TSRA chances were
previously regarded as low for the wettest period.

This wettest time range now looks to begin Tuesday morning from a
weak FROPA and continue through the mid-morning Wednesday when the
stronger front arrives to decrease precipitation chances. Storm total
QPF amounts remain highest over northern counties with amounts over
1.5 inches while southern counties could see as little as 0.25
inches. These forecast amounts are likely to change several times
between now and Tuesday, so it would be misleading to count on this
type of rain distribution this far out considering the large size and
asymmetric shape of the upper low by the various solutions. Timing
may also need further adjustment as the ECM/CMC are running slower
than the consensus and the overall consensus continues to trend
slower. Will also give equal consideration to the faster GFS track as
the GFS has performed well with fronts and storm systems when
compared to the ECM this winter. Assuming a large wrap-around rain
event stays mainly northeast of the area late Wednesday, expect most
rain chances to wrap up by Wednesday evening, and a cloud influenced
min temp to leave somewhat seasonal low temps over most areas for
Thursday morning.

A flat zonal flow pattern aloft will finish out the 7-day forecast
with mild and dry weather expected through next Saturday.

FIRE WEATHER...
South winds of 15 to 20 mph are gusting to 30 mph at times this
afternoon while RH values have dipped into the 18 to 25 percent
across the western two-thirds of South Central Texas. The gusty
winds will continue into the evening, but humidities will increase
as temperatures begin to fall while the dewpoints begin climbing.
Mixing for Sunday will be less than that of today, and minimum RH
values are expected to bottom out in the mid 20s over the driest
areas of the Rio Grande Plains and remain much higher elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              57  75  61  76  62 /   0   0   0  10  40
Austin Bergstrom Intl Airport  57  75  60  77  62 /   0   0   0  10  40
New Braunfels Muni Airport     56  76  59  76  62 /   0   0   0  -   30
Burnet Muni Airport            55  75  57  74  57 /  -    0   0  10  30
Del Rio Intl Airport           55  83  56  79  60 /   0   0   0  -   30
Georgetown Muni Airport        58  73  59  75  60 /   0   0   0  10  30
Hondo Muni Airport             54  79  56  79  61 /   0   0   0   0  30
San Marcos Muni Airport        57  75  59  77  62 /   0   0   0  10  30
La Grange - Fayette Regional   59  75  63  77  65 /   0  10   0  20  40
San Antonio Intl Airport       57  78  59  76  64 /   0   0   0  -   30
Stinson Muni Airport           57  79  60  77  65 /   0   0   0  -   30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...BMW
Long-Term...Treadway
Hazardous weather outlook, Feb 29, 3:07 PM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
307 PM CST Sat Feb 29 2020

TXZ171>173-183>194-202>209-217>225-228-012115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
307 PM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Elevated to near-critical fire weather conditions are possible
west of Interstate 35 this afternoon due to low relative humidity
and gusty south winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong storms producing gusty winds and small hail could
form on Tuesday. Some pockets of heavier rainfall will also be
possible Tuesday through Wednesday morning. Timing and location
details will be refined over the upcoming days.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, De Witt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Dimmit

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Frio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Gonzales

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gonzales forecast zone
Reported by
Drought Monitor
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Lavaca

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lavaca forecast zone
Reported by
Drought Monitor
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Maverick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Uvalde

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

Drought, Zavala

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Despite above normal precipitation Frio County only improved from Extreme (D3) drought to Severe (D2) drought. Another month of below normal rainfall left Dimmit, Gonzales, Maverick, and Zavala Counties in D3 and De Witt and Uvalde in D2. Precipitation in Lavaca County was mixed with parts of the southern part of the county above normal and the rest below. This was enough to improve the drought category from D3 to D2. Larger public water systems in Uvalde County were in Stage 1 water restrictions and in Gonzales and Zavala there were voluntary restrictions. Of the counties in D2 or worse drought Dimmit, Frio, Maverick, and Zavala had burn bans in effect.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880337, 880338, 880339, 880340, 880341, 880342, 880343, 880344.